Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 103, NWS Houston/Galveston, TX

September 27, 2011Austin County, Colorado County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Sep 27, 2011, 5:28 PM CDT for Austin County, Colorado County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 5:28 PM CDT (22:28 UTC)
Expired
Sep 27, 2011, 6:15 PM CDT
In force
47 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Austin County, TX, Colorado County, TX

The radar

The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2713 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
-0.7
Supercell composite
-3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS54 KHGX 272228
SVRHGX
TXC015-089-272315-
/O.NEW.KHGX.SV.W.0103.110927T2228Z-110927T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 PM CDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AUSTIN COUNTY IN SOUTHEAST TEXAS...
  NORTHERN COLORADO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 615 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF COLUMBUS...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
  LIMITED TO EAGLE LAKE.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654
TIME...MOT...LOC 2228Z 301DEG 16KT 2980 9651

$$
3 follow-up statements
816 
WWUS54 KHGX 272250
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
550 PM CDT TUE SEP 27 2011

TXC015-089-272315-
/O.CON.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/
AUSTIN TX-COLORADO TX-
550 PM CDT TUE SEP 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR COLORADO AND AUSTIN COUNTIES...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTHEAST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAT
SPRING AND EAGLE LAKE

LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654
TIME...MOT...LOC 2250Z 301DEG 16KT 2975 9641

$$
955 
WWUS54 KHGX 272301
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
601 PM CDT TUE SEP 27 2011

TXC015-089-272315-
/O.CON.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/
AUSTIN TX-COLORADO TX-
601 PM CDT TUE SEP 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR COLORADO AND AUSTIN COUNTIES...

AT 556 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CAT SPRING...OR 10 MILES
EAST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAGLE
LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO 0.88 INCHES IN DIAMETER HAS BEEN REPORTED IN CAT SPRING 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654
TIME...MOT...LOC 2300Z 301DEG 16KT 2973 9637

$$
878 
WWUS54 KHGX 272314
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
614 PM CDT TUE SEP 27 2011

TXC015-089-272324-
/O.EXP.KHGX.SV.W.0103.000000T0000Z-110927T2315Z/
AUSTIN TX-COLORADO TX-
614 PM CDT TUE SEP 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR COLORADO AND AUSTIN COUNTIES
WILL EXPIRE AT 615 PM CDT...

LAT...LON 2975 9612 2947 9634 2974 9669 2994 9654
TIME...MOT...LOC 2314Z 301DEG 16KT 2970 9631

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:03 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 27, 3:03 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
303 PM CDT TUE SEP 27 2011

.DISCUSSION...
TEMPS SO FAR HAVE HELD IN THE LOW/MID 90S SO FAR. THINK THAT MAX
TEMPS WILL REACH MID 90S MOST AREAS WITH ONLY A FEW SPOTS IN THE
UPPER 90S. OVERALL TEMPS ARE A COUPLE OF DEGREES LOWER THAN
YESTERDAY. STILL QUITE HOT FOR THE LAST WEEK OF SEPTEMBER.
CLIMATE SECTION BELOW HIGHLIGHTS JUST HOW HOT IT HAS BEEN FOR THE
MONTH OF SEPTEMBER IN CASE YOU DID NOT ALREADY KNOW.

AS FOR RAIN CHANCES THE NEXT COUPLE OF DAYS...HAVING A HARD TIME
SEEING WHERE SE TX MAY GET SOME BENEFICIAL RAINFALL. OVERALL THE
UPPER LEVEL PATTERN IS BECOMING MORE SUPPORTIVE. WATER VAPOR
IMAGERY IS PICKING UP ON A UPPER LEVEL LOW OVER C TX THAT
DEVELOPED LAST NIGHT AND LIKELY SUPPORTED CONVECTION OVERNIGHT.
ANOTHER SHORTWAVE TROUGH WAS SEEN ON WATER VAPOR IMAGERY WORKING
THROUGH THE C PLAINS AROUND THE CLOSED LOW OVER LAKE MICH. UPPER
LEVEL RIDGE STILL REMAINS OVER THE GREAT BASIN. THERE IS A BIT OF
A WEAK TROUGH OVER MUCH OF TX BUT REALLY NOT SUPPORTIVE OF ANY
LARGE SCALE ASCENT...EXCEPT OVER C TX UNDER THE MAIN UPPER LOW.
RADAR IMAGERY IS PICKING UP ON SOME HIGH BASED/MID LEVEL
CONVECTION WHICH LOOKS TO BE PUSHING INTO THE BRAZOS VALLEY.
DECIDED TO AT LEAST GO 30 POPS TONIGHT FOR THE NW PARTS OF SE TX
WITH THE UPPER LOW OVER THE AREA AND SFC BOUNDARY TO THE NORTH.
BOUNDARY LOOKS TO BE HUNG UP ALONG THE I-20 CORRIDOR WITH
UNSTABLE AIRMASS SOUTH OF IT WITH CAPE PUSHING 3000 J/KG. CAP
STILL LOOKS STRONG TO INHIBIT SFC BASED CONVECTION...BUT GIVEN
THE UPPER LOW AND MORE HEATING...COULD SEE THE CAP BREAK LATER
THIS EVENING. AS WAS THE CASE LAST NIGHT...COULD SEE A FEW STORMS
APPROACH SEVERE LEVELS OR BECOME SEVERE. HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS WITH POSSIBLY SOME DRY LIGHTNING
CREATING A WILD FIRE DANGER.

TOMORROW AND THUR STILL LOOK LIKE DAYS WHERE CONVECTION MAY BE
POSSIBLE BUT NOT SEEING MUCH IN THE WAY OF WIDESPREAD CONVECTION.
SHORTWAVE IN THE PLAINS WILL ROTATE SE TONIGHT AND TOMORROW
REACHING LA BY WED NIGHT. COULD BE ENOUGH VERTICAL MOTION WITH
THE WAVE TO WEAKEN THE CAP AND GET SOME CONVECTION SO FORECAST
WILL KEEP 20 POPS. THUR LOOKS LESS CERTAIN AS THE WAVE MOVES OUT
AND THE UPPER LOW OVER C TX WEAKENS AND MOVES BACK TO THE WEST
OVER MEXICO. UPPER LEVEL FLOW ON THUR LOOKS MORE SUBSIDENT BUT
MODELS CONTINUE TO BE MORE AGGRESSIVE WITH PRECIP ON THUR. OLD
FRONTAL BOUNDARY MAY STILL BE IN PLAY AND RIDGE HAS NOT QUITE
BUILT OVER TX AGAIN SO COULD SEE CONVECTION STILL A POSSIBILITY.
CAP WILL BE WEAKER AS WELL. ALL THE MODELS ARE NOW IN PRETTY GOOD
AGREEMENT WITH THE FRONT PUSHING INTO SE TX DURING THE DAY FRI.
NAM WANTS TO INITIATE CONVECTION ALONG THE COAST WITH THE
FRONTAL/SEA BREEZE COLLISION BUT NOT ALL THAT CONFIDENT WITH
PRECIP WATER LESS THAN 1.5 INCHES. DRIER AND COOLER AIRMASS WILL
TAKE SOME TIME TO WORK INTO THE AREA BUT STILL LOOKS TO BE FELT
FOR THE WEEKEND. FORECAST WILL BE DRY BUT TEMPS WILL BE BACK TO
CLIMO NORMS FOR THIS TIME OF YEAR. QUITE POSSIBLE TO HAVE SOME
MIN TEMPS IN THE 50S WITH MAX TEMPS IN THE MID 80S. IT LOOKS LIKE
A GOOD START TO OCTOBER AS FAR AS TEMPERATURES ARE
CONCERNED...JUST NEED TO GET SOME RAIN.

39

&&

.MARINE...
LIGHT WINDS...GENERALLY 10 KNOTS OR LESS...CAN BE EXPECTED
THROUGH FRIDAY. WINDS AND SEAS WILL INCREASE STARTING FRIDAY
NIGHT (BECOMING EAST TO NORTHEAST) AFTER THE PASSAGE OF A COLD
FRONT. CAUTION AND/OR ADVISORY FLAGS ARE ANTICIPATED OVER THE
WEEKEND. 42

&&

.CLIMATE...
WITH ONLY FOUR DAYS LEFT IN THE MONTH...SEPTEMBER 2011 IS SET TO
BECOME ONE OF THE WARMEST SEPTEMBERS ON RECORD ACROSS MUCH OF
INLAND SOUTHEAST TEXAS.

FOR COLLEGE STATION...
THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN
83.4 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER
ON RECORD (1ST PLACE IS 85.2 DEGREES SET IN 2005). IN
2011...COLLEGE STATION HAS HAD THEIR 1ST WARMEST APRIL...THEIR
10TH WARMEST MAY...THEIR 3RD WARMEST JUNE...THEIR 2ND WARMEST
JULY...AND THEIR 1ST WARMEST AUGUST.

FOR HOUSTON INTERCONTINENTAL AIRPORT...
THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN
82.8 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER
ON RECORD (1ST PLACE IS 83.4 DEGREES IN 2005). IN 2011...HOUSTON
INTERCONTINENTAL HAS HAD THEIR 3RD WARMEST APRIL...THEIR 8TH
WARMEST MAY...THEIR 1ST WARMEST JUNE...THEIR 3RD WARMEST
JULY...AND THEIR 1ST WARMEST AUGUST.

FOR HOUSTON HOBBY AIRPORT...
THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN
82.8 DEGREES WHICH CURRENTLY RANKS AS THE 3RD WARMEST SEPTEMBER
ON RECORD (1ST PLACE IS 84.5 DEGREES IN 2005...AND 2ND PLACE IS
82.9 DEGREES IN 1998). IN 2011...HOUSTON HOBBY HAS HAD THEIR 3RD
WARMEST MARCH... THEIR 2ND WARMEST APRIL...THEIR 8TH WARMEST
MAY...THEIR 2ND WARMEST JUNE...THEIR 3RD WARMEST JULY...AND THEIR
1ST WARMEST AUGUST.

FOR GALVESTON...
THE AVERAGE TEMPERATURE FOR SEPTEMBER (THROUGH 9/26) HAS BEEN
82.5 DEGREES WHICH CURRENTLY RANKS AS THE 15TH WARMEST SEPTEMBER
ON RECORD (1ST PLACE IS 84.6 DEGREES IN 2005). IN
2011...GALVESTON HAS HAD THEIR 7TH WARMEST MAY...THEIR 1ST
WARMEST JUNE...THEIR 2ND WARMEST JULY...AND THEIR 1ST WARMEST
AUGUST.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  98  73  98  70 /  30  20  20  10  20
HOUSTON (IAH)              74  96  75  95  74 /  20  20  20  20  20
GALVESTON (GLS)            79  89  80  89  77 /  10  20  20  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Sep 27, 3:38 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT TUE SEP 27 2011

TXZ200-210>214-226-227-235>238-282045-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-WALLER-WHARTON-
338 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

TXZ163-164-176>179-195>199-282045-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WASHINGTON-
338 PM CDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE A FEW ISOLATED THUNDERSTORMS MAY FORM
LATE THIS EVENING SOUTH OF A STALLED FRONTAL BOUNDARY. IF STORMS
DO DEVELOP...THEY COULD APPROACH SEVERE LEVELS OR EVEN BECOME
SEVERE WITH HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE
THREAT GENERALLY EXISTS NORTH OF A BRENHAM TO LUFKIN LINE THROUGH
THE EARLY NIGHT TIME HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Sep 27, 5:26 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 PM CDT TUE SEP 27 2011

TXZ210-211-272300-
AUSTIN-COLORADO-
526 PM CDT TUE SEP 27 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT
15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...NEW ULM...FRELSBURG...
CAT SPRING...SEALY...EAGLE LAKE AND COLUMBUS.

GUSTY WINDS MAY CAUSE SMALL TREE BRANCHES TO BE BROKEN...AND
UNSECURED OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE
OR NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2977 9606 2950 9634 2977 9670 2997 9652
TIME...MOT...LOC 2226Z 302DEG 13KT 2984 9649

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 10:56 PM CDTSpecial Weather StatementHGXMadison49 min
Sep 27, 5:26 PM CDTSpecial Weather StatementHGXColorado34 min
Sep 27, 5:38 PM CDTSpecial Weather StatementHGXWaller37 min
Sep 27, 6:13 PM CDTSevere Thunderstorm WarningHGXHarris, Waller47 min
Sep 27, 6:44 PM CDTSpecial Weather StatementHGXColorado, Harris46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.